Capsicum use while Breastfeeding
Medically reviewed by Drugs.com. Last updated on Oct 22, 2022.
Drugs containing Capsicum: Thermacare Ultra
Capsicum Levels and Effects while Breastfeeding
Summary of Use during Lactation
Cayenne peppers (Capsicum species) contain capsaicin and related compounds which cause the hot, spicy flavor, as well as numerous other components. Capsicum has no specific lactation-related uses. It appears that Capsicum components can be excreted into milk in amounts that affect breastfed infants because skin rashes have been reported in the breastfed infants of women who ate foods spiced with red peppers. Capsaicin is used topically for pain. Application of Capsicum or capsaicin to the mother's skin should not affect the infant as long as the infant's skin does not come into direct contact with the areas of skin that have been treated. However, severe pain has been reported in an infant who ingested capsaicin from the mother’s skin. Do not apply capsaicin cream to the breast or other parts of the body that the infant might contact. Capsicum may increase the risk of bleeding and should be used cautiously in patients taking anticoagulant or antiplatelet medications. Cross reactions can occur in those allergic to members of the Solanaceae family of plants (e.g., potatoes, tomatoes, paprika, Jimson weed). Prolactin elevation from breastfeeding can decrease the sensation of pain from capsaicin in nursing mothers.
Capsicum is "generally recognized as safe" (GRAS) as a food by the U.S. Food and Drug Administration. Dietary supplements do not require extensive pre-marketing approval from the U.S. Food and Drug Administration. Manufacturers are responsible to ensure the safety, but do not need to prove the safety and effectiveness of dietary supplements before they are marketed. Dietary supplements may contain multiple ingredients, and differences are often found between labeled and actual ingredients or their amounts. A manufacturer may contract with an independent organization to verify the quality of a product or its ingredients, but that does not certify the safety or effectiveness of a product. Because of the above issues, clinical testing results on one product may not be applicable to other products. More detailed information about dietary supplements is available elsewhere on the LactMed Web site.
Maternal Levels. Relevant published information was not found as of the revision date.
Infant Levels. Relevant published information was not found as of the revision date.
Effects in Breastfed Infants
Two breastfed infants developed dermatitis after their mothers ingested gimchee (kimchi) that was mildly to moderately flavored with red pepper. One was a 6-month-old girl who developed an erythematous rash across the chest and neck. The reaction occurred after 3 nursing bouts within 12 hours of the maternal ingestion of gimghee. The rash gradually remitted over the next 48 hours. In the other case, a 6-month-old boy developed an erythematous dermatitis on the upper forehead and a more severe dermatitis near the eyebrows within 15 hours of nursing, followed by desquamation within 24 hours. Resolution of the reaction took about 5 days. A second, milder reaction occurred in the same areas of the infant's face 2 months later when his mother ingested a squid dish mildly flavored with red pepper. The authors report discussions with two physicians from Korea who stated that these types of reactions are seen occasionally and well known in Korea. They stated that the reactions usually start about 12 hours after nursing and persist for 24 to 48 hours for mild reactions and up to 10 days for more severe reactions. Irritation around the anus is also seen. Both reactions were probably cause by maternal red pepper ingestion.
Effects on Lactation and Breastmilk
Relevant published information was not found as of the revision date.
Cooper RL, Cooper MM. Red pepper-induced dermatitis in breast-fed infants. Dermatology. 1996;193:61–2. [PubMed: 8864625]
Lassen CL, Meyer K, Bredthauer A, et al. Facial and oral cross-contamination of a 3-year-old child with high concentration capsaicin: A case report. A A Pract. 2020;14:e01258. [PubMed: 32633926]
Street LM, Harris L, Curry RS, et al. Capsaicin-induced pain and sensitisation in the postpartum period. Br J Anaesth. 2019;122:103–10. [PMC free article: PMC6334559] [PubMed: 30579387]
Capsicum frutescens Capsicum annuum Capsicum chinense Capsicum baccatum Capsicum pubescens Capsicum minimum
CAS Registry Number
Disclaimer: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. The U.S. government does not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.
- Drug Levels and Effects
- Substance Identification
More about capsicum
Related treatment guides
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.